Tennessee, 2017Hail and Damaging Winds in Tennessee, April 29, 2017
April 29, 2017 · NWS OHX · 3 events in 3 counties and zones
Scattered thunderstorms developed over East Tennessee during the late afternoon hours on April 29, then spread northwest across the Upper Cumberland through the evening. A few reports of large hail and wind damage were received.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over East Tennessee during the late afternoon hours on April 29, then spread northwest across the Upper Cumberland through the evening. A few reports of large hail and wind damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 29, 6:19 PM CST, 1 minute earlier.
Area forecast discussion, Apr 29, 6:19 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
719 PM CDT Sat Apr 29 2017
.DISCUSSION...
Have continued low pops through the evening hours for eastern
areas, as mainly isolated convection continues. Believe loss of
daytime heating should be the death knell for these few storms
over the next few hours.
&&
.AVIATION...
00Z TAF DISCUSSION.
Looking at VFR conditions through the TAF period, with some wind
shear overnight, strong southerly winds tomorrow, and chances for
showers and thunderstorms moving in from west to east from mid
afternoon through the overnight hours. Winds will calm down
slightly overnight but still be around 10 knots gusting to 20
knots. Wind shear will move into the forecast during this time
with a strong low level jet around 2kft off the surface around 40
to 45 knots. Just after sunrise, winds will pick up to be
sustained around 15 to 20 knots with gusts over 30 knots by the
late morning/afternoon. Chances for showers and thunderstorms will
first impact KCKV after 21Z Sunday, and likely after 00Z for
KBNA. Therefore just have shra and vcts for KCKV after 21Z for
now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 71 86 56 71 50 / 10 40 100 0 0
Clarksville 71 83 54 67 49 / 10 60 100 0 0
Crossville 67 82 57 68 47 / 30 10 100 40 0
Columbia 70 85 55 71 49 / 10 60 100 0 0
Lawrenceburg 70 85 56 71 49 / 10 40 100 0 0
Waverly 71 82 54 68 49 / 10 80 100 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......19
AVIATION........Barnwell
Hazardous weather outlook, Apr 29, 4:49 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
549 AM CDT Sat Apr 29 2017
TNZ005>011-023>034-056>066-075-077>080-093>095-301030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
549 AM CDT Sat Apr 29 2017
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Late Sunday into Sunday night...widespread thunderstorms are
expected to move across all of Middle Tennessee. Some storms
will be strong to severe, with damaging winds and flash flooding
possible...especially west of Interstate 65.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late Sunday.
In the hours before
Special weather statement, Apr 29, 3:44 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
444 PM CDT SAT APR 29 2017
TNZ010-031-033-292215-
Overton TN-Clay TN-Jackson TN-
444 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 515 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Gainesboro, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Celina and Standing Stone State Park.
LAT...LON 3630 8540 3631 8557 3657 8561 3655 8532
TIME...MOT...LOC 2143Z 188DEG 24KT 3637 8550
Barnwell
Special weather statement, Apr 29, 4:16 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
516 PM CDT SAT APR 29 2017
TNZ062-292245-
Rutherford TN-
516 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUTHERFORD COUNTY UNTIL
545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Murfreesboro, moving north at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Murfreesboro, Smyrna, La Vergne, Walterhill and Rockvale.
LAT...LON 3603 8640 3604 8639 3601 8638 3571 8645
3572 8663 3579 8663 3579 8661 3581 8661
3581 8662 3582 8661 3583 8662 3584 8660
3588 8662 3598 8661 3601 8661 3604 8656
3606 8656 3607 8646
TIME...MOT...LOC 2216Z 184DEG 33KT 3579 8654
BarnwellThunderstorm Wind, White
- When
- April 29, 6:20 PM CST
- Where
- White County, Doyle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 35.850, -85.500
A Facebook report indicated several trees were blown down around Doyle.
Thunderstorm Wind, Smith
- When
- April 29, 7:10 PM CST
- Where
- Smith County, Tanglewood
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.280, -85.980
A tSpotter Twitter report indicated a tree was blown down in the Tanglewood community.
Hail, Clay
- When
- April 29, 7:14 PM CST
- Where
- Clay County, 1.31 mi NNW of Baptist Ridge
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.497, -85.529
Quarter size hail was reported around 4 miles south-southwest of Celina.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688353, 688354, 688355.